Kansas, 2004

Hail in Kansas, March 25, 2004

March 25, 2004 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 25, 2:55 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 25, 2:55 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CST THU MAR 25 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND SEVERE
POTENTIAL ESPECIALLY ON SATURDAY.

GOOD LOW LEVEL MOIST AXIS OF 55 TO 60 DEWPOINTS STRETCHES FROM TEXAS
INTO WEST CENTRAL KANSAS ALL THE WAY INTO MINNESOTA. THIS AXIS OF
GOOD MOISTURE AT LEAST UP TO 850MB IN DEPTH. QUESTION IS FOR THIS
EARLY EVENING IF ANYTHING CAN BREAK THROUGH THE CAP AND GO SEVERE.
SO FAR WITH SOME CIRRUS AND ALTO-CUMULUS CLOUDS THE TEMPS HAVE NOT
BEEN ABLE TO WARM ENOUGH TO BREAK THE CAP, BUT TOWARDS 6 PM SOME
MIGHT MAKE IT. WILL LEAVE A SMALL POP FOR EARLY EVENING FROM DODGE
CITY AND EAST. ALSO WEAK UPPER WAVE WILL HELP A LITTLE IN ADDED
SUPPORT FOR THUNDERSTORMS. IF ANY DO DEVELOP THERE MAY BE A PULSE
SEVERE THUNDERSTORM WITH CAPES RUNNING AROUND 2000 J/KG.

THEN FOR LATER TONIGHT THE WINDS BECOME SOUTH TO SOUTHEAST SO
EXPECT STRATUS TO INVADE THE AREA AGAIN BEFORE SUNRISE. AGAIN THE
CHALLENGE ON FRIDAY FOR A SEVERE STORM IF THERE WILL BE ENOUGH
GROUND HEATING TO BREAK ANY CAP. WILL LEAVE A SMALL POP GOING FOR
FRIDAY AFTERNOON AND EARLY EVENING ONCE AGAIN. ALSO THE SURFACE
PRESSURE GRADIENT LOOKS FAIRLY STRONG AS PRESSURE FALL IN THE LEE
OF THE ROCKIES AHEAD OF NEXT UPPER SYSTEM.

ON SATURDAY THE STRONG SHORTWAVE SYSTEM WILL COME THROUGH WITH
FAIRLY DECENT DYNAMICS, UPPER COOLING, UPWARD VERTICAL MOTIONS, AND
PLENTY OF DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. IF
ENOUGH GROUND HEATING CAN GET GOING AHEAD OF THE COLD FRONT THEN
EXPECT A FEW SUPERCELLS POSSIBLE. OTHERWISE THE COLD FRONT WILL
MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST AND BE THROUGH
GARDEN CITY TO WAKEENEY BY ABOUT 1 PM, THEN LARNED TO DODGE CITY
AND MEADE BY ABOUT 5 OR 6 PM, THEN THE REST OF THE CWA BY EARLY
EVENING. I AM EXPECTING AT MINIMUM A SQUALL LINE OF THUNDERSTORMS
WITH THE COLD FRONT AS MOIST AXIS RELEASES ITS INSTABILITY. IF THE
SQUALL LINE SCENARIO WINS THEN ONLY EXPECT A FEW HAIL REPORTS BUT
MOSTLY WIND DAMAGE REPORTS. WILL UP POPS TO AROUND 60 PERCENT WITH
THE COLD FRONT AND ADD SOME POSSIBLY SEVERE.

DAYS 3-7...

RUN TO RUN CONSISTENCY IN THE MEDIUM RANGE MODELS CONTINUE TO BE AN
ISSUE AS THE GFS AND ECMWF CHANGE QUITE A BIT FROM YESTERDAYS RUNS.
CONSISTENCY BETWEEN THE MODELS HOWEVER, IS SOMEWHAT BETTER.  THEY
ALL AGREE ON BRINGING A TROUGH INTO THE PLAINS SATURDAY NIGHT AND
INTO SUNDAY, WITH A COLD FRONT COMING THROUGH SOMETIME ON SATURDAY
EVENING.  WITH THE UNCERTAINTY STILL ABOUT EXACTLY WHERE AND WHEN
THE FRONT AND THE PRECIPITATION ASSOCIATED WITH IT WILL COME
THROUGH, TRENDED POPS FOR MAX IN THE SOUTHERN COUNTIES AND SLIGHT
CHANCE LINGERING IN THE NORTH, TAPERING OFF THROUGH THE NIGHT.
THINK THAT MOST OF THE ACTIVITY FOR US SHOULD BE ENDING BY SUNDAY
MORNING.  COMPARING MODELS TO THE WINDS AT 12Z THIS MORNING SHOW
THAT THEY ARE STILL A LITTLE TOO SLOW ON THE JET AROUND 45N 160W.
THIS WOULD SEEM TO INDICATE THAT THE TROUGH COULD BE FASTER AND
DEEPER THAN MODELS ARE SHOWING.  STARTING TO TREND TEMPS ON SUNDAY
AND MONDAY DOWNWARD TO REFLECT COOLER AIR COMING IN WITH A DEEPER
TROUGH.  TEMPS SHOULD WARM UP AGAIN TUES AND WED, SO LEFT CURRENT
FORECAST PRETTY MUCH AS IT IS.  BY THURSDAY, THE GFS SHOWS A
SHORTWAVE TROUGH DIGGING DOWN FROM CANADA INTO THE NORTHERN PLAINS
AND MS VALLEY, DRAGGING A FRONT THROUGH THE CWA.  LOOKING AT THE GFS
AND CANADIAN ENSEMBLES SHOWS THIS IS NOT OUT THE REALM OF
POSSIBILITY.  STILL, UNCERTAINTY IS PRETTY HIGH THIS FAR OUT, AND
MOISTURE RETURN AHEAD OF THE SYSTEM IS PRETTY IFFY, SO WILL LEAVE
THINGS DRY FOR NOW.  TRENDED HIGH TEMPS DOWN A BIT THOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 57 82 59 76 / 20 20 20 60
GCK 54 84 56 74 / 00 20 20 60
EHA 50 84 50 73 / 00 20 20 60
LBL 55 84 56 76 / 00 20 20 60
HYS 58 80 59 73 / 20 30 30 60
P28 61 79 62 77 / 20 20 20 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/26
Hazardous weather outlook, Mar 25, 5:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST THU MAR 25 2004

KSZ030-031-043>046-063>066-076>081-086>090-261100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
500 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF ISOLATED THUNDERSTORM ACTIVITY
ALONG AND EAST OF A SCOTT CITY TO GARDEN CITY TO LIBERAL LINE AHEAD
OF A DRYLINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND SOME
DAMAGING DOWNBURST WINDS IF ANY STORMS DO DEVELOP.

FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH, SO EXERCISE CAUTION IF
YOU MUST DO SOME OUTDOOR BURNING TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS IS EXPECTED AGAIN ON
FRIDAY AFTERNOON ALONG AND EAST OF THE ABOVE MENTIONED LINE. ONCE
AGAIN, LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER THE AREA ON SATURDAY
AND WILL PUSH A COLD FRONT THROUGH SOUTHWEST KANSAS. AT THIS TIME,
IT DOES APPEAR THAT A SQUALL LINE MAY DEVELOP ALONG AND AHEAD OF THIS
COLD FRONT AS IT MAKES ITS WAY THROUGH. THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF
THE ABOVE MENTIONED LINE.

KSZ061-062-074-075-084-085-261100-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
500 AM CST (400 AM MST) THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH, SO EXERCISE
CAUTION IF YOU MUST DO SOME OUTDOOR BURNING TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

LACY

The radar

The Vance AFB radar (KVNX), 98 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
March 25, 10:00 PM CST
Where
Comanche County, 16 mi SE of Coldwater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388597.